Montana, 2012

Wildfire in Montana, August 21 to 31, 2012

August 21 to 31, 2012 · NWS TFX · 1 event in 1 county or zone

The East Fork Fire was reported on August 22, 2012 and was caused by lightning from thunderstorms that went through the Lincoln area on Tuesday, August 21st. The fire burned over 1,100 acres in mostly heavy timber of the Scapegoat Wilderness in the Helena National Forest-Lincoln Ranger District.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The East Fork Fire was reported on August 22, 2012 and was caused by lightning from thunderstorms that went through the Lincoln area on Tuesday, August 21st. The fire burned over 1,100 acres in mostly heavy timber of the Scapegoat Wilderness in the Helena National Forest-Lincoln Ranger District. The fire burned along the border of Powell and Lewis and Clark counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 21, 9:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 21, 9:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1043 PM MDT TUE AUG 21 2012

.UPDATE...
HAVE ALREADY UPDATED FORECAST GRIDS/ZONE FORECASTS/STATE
FORECAST. THE COLD FRONT MOVED THROUGH WESTERN MONTANA INTO
CENTRAL MONTANA THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPED...WITH A FEW BECOMING SEVERE WITH WIND GUSTS IN EXCESS
OF 60 MPH. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ALONG
AND BEHIND THE FRONT THIS EVENING...MAINLY SOUTH AND EAST OF A
HAVRE-TO-HAMILTON LINE. A FEW OF THESE STORMS MAY PRODUCE WIND
GUSTS UP TO 40 MPH. OTHERWISE...WINDS BEHIND THE COLD FRONT HAVE
BEEN SHIFTING MORE NORTHWESTERLY WITH GUSTS TO 40 MPH AS WELL FOR
A COUPLE OF HOURS AFTER THE FRONTAL PASSAGE. WINDS SHOULD
GENERALLY REMAIN LIGHTER AND MORE WESTERLY ACROSS THE AREA AFTER
MIDNIGHT. THE DECREASE IN SHOWER/STORM ACTIVITY THIS EVENING AND
INCREASE IN WINDS ARE THE PRIMARY UPDATES FOR THIS EVENING.
FORECAST MODELS INDICATE THAT A CHANCE OF SHOWERS/STORMS WILL
LINGER AFTER MIDNIGHT AS THE UPPER LEVEL TROUGH MOVES OVER THE
AREA. HAVE THEREFORE KEPT THIS TREND INTACT...BUT FOCUSED THE
HIGHER CHANCES SOUTH AND EAST OF THE LINE MENTIONED ABOVE. HAVE
LEFT THE OVERNIGHT LOWS AS IS...BUT HAVE ADJUSTED HOURLY
TEMPERATURE/HUMIDITY TRENDS TO MATCH THE CHANGES BEHIND THE FRONT.
COULSTON

&&

.AVIATION...
UPDATED 0439Z.
SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING INTO EASTERN MONTANA
AS A COLD FRONT MOVES ACROSS THE REGION. A SHORTWAVE ALOFT WILL
CROSS THE CENTRAL MONTANA AND ISOLATED SHOWERS REMAIN POSSIBLE AFTER
MIDNIGHT...DESPITE THE COOLER AND DRIER CONDITIONS BEHIND THE COLD
FRONT. MVFR CONDS ARE POSSIBLE NEAR SHOWERS AND
THUNDERSTORMS...ELSEWHERE VFR CONDS ARE EXPECTED THROUGH THE NEXT 24
HOURS.

&&

.FIRE WEATHER...
UPDATED 22/0330Z.
COLD FRONT HAS MOVED INTO CENTRAL MONTANA THIS EVENING...BUT IT IS
DRAPED TO THE SOUTHWEST INTO SOUTHWEST MONTANA. THIS WILL KEEP THE
FOCUS OF LINGERING SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE
AREAS OVERNIGHT. MOST STORMS HAVE PRODUCED MEASURABLE RAINFALL AND
MATCHING HIGHER HUMIDITIES...AND HIGHER HUMIDITIES HAVE ALSO
ACCOMPANIED THE COOLER AIRMASS BEHIND THE COLD FRONT. A FEW FIRES
HAVE ALSO STARTED...BUT IT IS FAR FROM WIDESPREAD.
HOWEVER...LIGHTNING CONTINUES WITH STORMS ACROSS SOUTHWEST
MONTANA...SO NWS MISSOULA IS CONTINUING THEIR RED FLAG WARNING UNTIL
MIDNIGHT TONIGHT.

NEXT CHANCE FOR FIRE WEATHER CONCERNS COMES FRIDAY WHEN A SHARP
BUT DRY COLD FRONT SWEEPS ACROSS THE STATE ACCOMPANIED BY GUSTY
WINDS. THOUGH HUMIDITIES SHOULD INCREASE IN RESPONSE TO MUCH
COOLER TEMPERATURES...THEIR IMPACT MAY BE REDUCED BY THE STRONG
WINDS...THUS INCREASING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS AND FIRE WEATHER HEADLINES. WARANAUSKAS/COULSTON

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT TUE AUG 21 2012/
THIS AFTERNOON THROUGH THURSDAY EVENING...STRONG HIGH PRESSURE
RIDGE THAT HAS BEEN OVER OUR REGION PAST FEW DAYS BRINGING THE
HOT AND DRY CONDITIONS HAS MOVED INTO ERN MT IN RESPONSE TO
SHORTWAVE TROF MOVING INLAND ALONG THE WA/OR COAST. COLD FRONT
ASSOCIATED WITH THE PACIFIC TROF CURRENTLY LOCATED FROM THE LOWER
ID PANHANDLE TO JUST WEST OF MISSOULA AND INTO FAR NW GLACIER
COUNTY. CLUSTER OF THUNDERSTORMS AHEAD OF THE FRONT PUSHED THRU
GLACIER NP AROUND 1PM WITH GUSTY OUTFLOW WINDS AND ARE NOW
EXITING INTO NRN TOOLE COUNTY AND FAR SOUTHERN ALBERTA. SECOND
CLUSTER OF STORMS IS CURRENTLY DEVELOPING OVER BEAVERHEAD/MADISON
COUNTIES. AS THE FRONT CROSSES THE MIDDLE/SRN PORTIONS OF THE
CONTINENTAL DIVIDE AROUND 6PM... EXPECT THUNDERSTORM COVERAGE TO
INCREASE OVER CENTRAL/SOUTHWEST MT THROUGH ABOUT 10 PM. A FEW OF
THESE CELLS MAY BECOME STRONG ENOUGH TO PRODUCE OUTFLOW GUSTS OF
40-50 MPH AND SOME SMALL HAIL. MOST OF THE STRONGER CELLS SHOULD
DISSIPATE TOWARD MIDNIGHT BUT SHOWERS WITH A FEW WEAKER CELLS
WILL CONTINUE OVER ERN PORTIONS OF THE COUNTY WARNING AREA INTO
WED MORNING. PRECIPITATION SHOULD END FOR GOOD BY MIDDAY WED AS
THE TROF AXIS PASSES OVERHEAD. HIGH PRESSURE RIDGING RETURNS ON
THURS THOUGH NOT AS STRONG AS EARLIER...SO WE WILL SEE THE MOSTLY
CLEAR SKIES BUT TEMPERATURES WILL NOT BE AS WARM AS SEEN PAST FEW
DAYS. COOLER AIRMASS BEHIND THE FRONTAL SYSTEM WILL DROP
TEMPERATURES BACK INTO THE LOW-MID 80S TOMORROW BUT CLIMB BACK TO
THE MID-UPPER 80S ON THURS AS THE AIRMASS MODERATES FROM WARMING
SOUTHWEST FLOW ALOFT. WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...CONFIDENCE IN THE FORECAST IS ON
THE LOW END LATER IN THE WEEKEND AND EARLY NEXT WEEK AS MODELS
DIFFER FROM ONE ANOTHER WITH THE UPPER AIR PATTERN AND EVEN FOR A
PARTICULAR MODEL..RUN-TO-RUN CONSISTENCE HAS ON OCCASION BEEN
POOR. AN UPPER TROUGH IS FORECAST TO SWING THROUGH THE FORECAST
AREA ON FRIDAY. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
AREA LATE THURSDAY INTO THURSDAY NIGHT. MODELS ARE DRY WITH THE
FRONT AND TROUGH THURSDAY NIGHT/FRIDAY WITH THE POSSIBLE EXCEPTION
OF NEAR THE CANADIAN BORDER. ALTHOUGH MODELS TEND TO KEEP
PRECIPITATION JUST NORTH OF THE BORDER THE ECMWF DOES HAVE
PRECIPITATION FARTHER SOUTH. HAVE ADDED A SLIGHT CHANCE OF SHOWERS
TO THE ZONES BORDERING CANADA. FARTHER SOUTH REMOVED THE MENTION
OF PRECIPITATION OVER A PORTION OF SOUTHWEST MONTANA AS MODELS
INDICATE A DRY AIRMASS. LATE SATURDAY AN UPPER RIDGE IS FORECAST
TO DEVELOP OVER THE FORECAST AREA ACCORDING TO THE ECMWF
(EUROPEAN) AND GEM (CANADIAN) MODELS BUT THE GFS DOES NOT DO THIS
UNTIL SUNDAY. BY EARLY NEXT WEEK EXPECT SOUTHWEST FLOW ALOFT OVER
THE AREA. MODELS DIFFER WITH WEATHER DISTURBANCES EMBEDDED IN THIS
FLOW. ALTHOUGH MODELS WITH THE EXCEPTION OF THE GEM ARE ON THE DRY
SIDE..DID ADD A SLIGHT CHANCE OF SHOWERS TO THE MOUNTAINS OF
SOUTHWEST MONTANA. THE MAIN CHANGE TO INHERITED TEMPERATURES WAS
TO COOL HIGHS ON FRIDAY BEHIND THE COLD FRONT. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  85  53  87 /  40  10   0   0
CTB  53  81  47  80 /  30  10   0   0
HLN  57  85  53  88 /  40  20   0   0
BZN  51  85  46  88 /  40  20   0  10
WEY  41  77  36  78 /  50  10   0   0
DLN  50  80  47  83 /  40  10   0  10
HVR  59  87  51  89 /  60  20   0   0
LWT  55  82  50  86 /  60  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
JEFFERSON...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 21, 2:30 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 AM MDT TUE AUG 21 2012

MTZ008>015-044>055-220930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
330 AM MDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 6:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT TUE AUG 21 2012

MTZ011-013-047-220230-
BLAINE MT-CHOUTEAU MT-HILL MT-
748 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF INVERNESS TO 19 MILES NORTHWEST OF WINIFRED...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HINGHAM...
   GILDFORD AND  BOX ELDER...
   ROCKY BOY...
   KREMLIN...
   HAVRE...
   LLOYD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4800 10896 4773 10948 4775 10952 4775 10958
      4773 10961 4773 10968 4770 10973 4771 10981
      4844 11072 4884 10997
TIME...MOT...LOC 0148Z 232DEG 29KT 4847 11046 4778 10962

COULSTON
Local storm report, Aug 21, 6:49 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
749 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     2 E INVERNESS           48.55N 110.65W
08/21/2012  M52 MPH          HILL               MT   DEPT OF HIGHWAYS

&&

UTTECH
Local storm report, Aug 21, 6:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     GREAT FALLS             47.50N 111.29W
08/21/2012                   CASCADE            MT   TRAINED SPOTTER

            TREE DOWN ON POWER LINE NEAR CORNER OF CENTRAL AVENUE
            WEST AND I-15...DOWNED LIGHT POLE ON CENTRAL AVENUE
            BRIDGE...POWER OUTAGES ON NORTHWEST SIDE OF GREAT FALLS

&&

UTTECH
Local storm report, Aug 21, 6:59 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     13 WSW SAINT MARY       48.69N 113.71W
08/21/2012  M82 MPH          GLACIER            MT   MESONET

            THUNDERSTORM WIND GUST REPORTED AT LOGAN PASS VISITORS
            CENTER

0220 PM     TSTM WND GST     10 NE DILLON            45.32N 112.49W
08/21/2012  E40 MPH          BEAVERHEAD         MT   TRAINED SPOTTER

            SPOTTER REPORTED BLOWING DUST WITH VISIBILITY DOWN TO A
            QUARTER OF A MILE FOR A FEW MINUTES

0535 PM     TSTM WND GST     FORT  SHAW              47.51N 111.81W
08/21/2012  E45 MPH          CASCADE            MT   TRAINED SPOTTER

0537 PM     TSTM WND GST     ULM                     47.43N 111.51W
08/21/2012  E55 MPH          CASCADE            MT   NWS EMPLOYEE

0553 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
08/21/2012  M51 MPH          CASCADE            MT   ASOS

0557 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
08/21/2012  E55 MPH          CASCADE            MT   BROADCAST MEDIA

0558 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
08/21/2012  M56 MPH          CASCADE            MT   ASOS

0600 PM     TSTM WND DMG     GREAT FALLS             47.50N 111.29W
08/21/2012                   CASCADE            MT   TRAINED SPOTTER

            TREE DOWN ON POWER LINE NEAR CORNER OF CENTRAL AVENUE
            WEST AND I-15...DOWNED LIGHT POLE ON CENTRAL AVENUE
            BRIDGE...POWER OUTAGES ON NORTHWEST SIDE OF GREAT FALLS

0603 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.19W
08/21/2012  M53 MPH          CASCADE            MT   AWOS

0633 PM     TSTM WND GST     2 E INVERNESS           48.55N 110.65W
08/21/2012  M52 MPH          HILL               MT   DEPT OF HIGHWAYS

0640 PM     TSTM WND GST     1 SW FORT BENTON        47.82N 110.67W
08/21/2012  M48 MPH          CHOUTEAU           MT   TRAINED SPOTTER

0644 PM     TSTM WND GST     1 NE FORT BENTON        47.84N 110.64W
08/21/2012  M61 MPH          CHOUTEAU           MT   AWOS

0704 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
08/21/2012  M45 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

&&

CZ
Special weather statement, Aug 21, 7:40 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT TUE AUG 21 2012

MTZ011-047-051-220345-
BLAINE MT-FERGUS MT-HILL MT-
840 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL...EASTERN
FERGUS AND BLAINE COUNTIES UNTIL 945 PM MDT...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTH OF
HAVRE TO 20 MILES WEST OF HAYS TO 15 MILES SOUTHEAST OF LEWISTOWN...
AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FERGUS...
   FORESTGROVE...
   CHINOOK AND  ROY...
   ZURICH...
   GRASS RANGE AND  HAYS...
   LODGE POLE...
   FORT BELKNAP AND  HARLEM...
   HOGELAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4726 10871 4711 10873 4710 10860 4699 10860
      4677 10934 4789 10912 4901 10991 4901 10857
      4862 10830 4843 10834 4843 10840 4798 10842
      4798 10860 4791 10866 4792 10887 4774 10888
      4763 10867 4758 10830 4732 10830
TIME...MOT...LOC 0240Z 247DEG 35KT 4896 10972 4792 10900
          4690 10920

COULSTON
Local storm report, Aug 21, 8:49 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
949 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     FLOWEREE                47.73N 111.03W
08/21/2012  E55 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            50 TO 55 MPH THUNDERSTORM WIND GUSTS ESTIMATED. ONLY
            0.05 INCHES OF RAINFALL.

&&

COULSTON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Lewis and Clark

When
August 21, 11:00 PM MST to August 31, 11:59 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Fire Department/Rescue

The East Fork Fire was reported on August 22, 2012 and was caused by lightning from thunderstorms that went through the Lincoln area on Tuesday, August 21st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397910.